Texas, 2016

Dust Devil in Texas, April 11, 2016

April 11, 2016 · NWS LUB · 1 event in 1 county or zone

A large dust devil near Idalou (Lubbock County) was captured on video relayed by broadcast media. The dust devil formed along a surface boundary and remained in open field for the duration.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A large dust devil near Idalou (Lubbock County) was captured on video relayed by broadcast media. The dust devil formed along a surface boundary and remained in open field for the duration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 11:45 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 11, 11:45 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1245 PM CDT MON APR 11 2016

.AVIATION...
COLD FRONT CONTINUES TO MOVE SOUTH ACROSS THE REGION EARLY THIS
AFTERNOON WITH LOWERING CEILINGS TO THE NORTH OF THE BOUNDARY. THE
CEILINGS HAVE BEEN A BIT SLOWER TO COME DOWN THAN GUIDANCE HAS
INDICATED THOUGH ALL SITES SHOULD BE DOWN TO MVFR BY LATE
AFTERNOON. SOME RISK OF -RA/TSRA WILL ALSO EXIST THOUGH THE
PROBABILITY REMAINS TOO LOW TO MENTION EXPLICITLY AT THIS TIME.
HOW LOW THE FLIGHT CATEGORY WILL GO REMAINS RATHER TRICKY WITH
QUITE A SPREAD RANGE FROM IFR TO VFR DURING THE EVENING AND
OVERNIGHT HOURS. HAVE TRENDED TOWARD THE MIDDLE TO LOWER END GIVEN
THE MOIST NEAR-SURFACE CONDITIONS AND COOL AIR BEHIND THE
BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 649 AM CDT MON APR 11 2016/

AVIATION...
A COLD FRONT WILL MOVE THROUGH LATER THIS MORNING SHIFTING WINDS
TO THE NORTH AND BECOMING GUSTY. LOW CIGS ARE ALSO EXPECTED TO
FILL IN BEHIND THIS FRONT. CHANCES OF THE CIGS REACHING KLBB IS
UNCERTAIN AT THE MOMENT. HOWEVER...A MORE WIDESPREAD AREA OF LOW
CIGS IS ANTICIPATED TO MOVE IN OVERNIGHT TO ALL TAF SITES.
SCATTERED RAIN SHOWERS OR THUNDERSTORMS MAY ALSO DEVELOP NEAR KCDS
LATE THIS MORNING INTO THE AFTERNOON. HOWEVER...COVERAGE IS
EXPECTED TO BE TOO LOW AT THE MOMENT TO MENTION IN THE TAF.

PREV DISCUSSION... /ISSUED 433 AM CDT MON APR 11 2016/

SHORT TERM...
COMPARED TO THE EXCITEMENT FROM YESTERDAY EVENING...TODAY WILL BE
RELATIVELY UNREMARKABLE. WEAKENING UPPER LEVEL LOW WAS OPENING UP
INTO AN OPEN WAVE TROUGH AS IT MOVES THROUGH THE SOUTHERN ROCKIES OF
ARIZONA AND NEW MEXICO. THIS WAVE WILL CONTINUE TO WEAKEN AS IT
EJECTS OUT OVER WEST TEXAS AND ONTO THE PLAINS. AT THE SAME TIME...A
COLD FRONT WILL BE MOVING THROUGH TODAY FROM A SYSTEM ACROSS THE
UPPER GREAT LAKES. FRONTOGENETICAL FORCING BEHIND THIS SURFACE
BOUNDARY WILL PROVIDE NECESSARY LIFT TO GENERATE SHOWERS AND
THUNDERSTORMS. ALTHOUGH WE WILL ALSO BE DRYING OUT AT MID AND UPPER
LEVELS...THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO DEVELOP
PRECIPITATION. ADDITIONALLY...SUFFICIENT ELEVATED INSTABILITY ON THE
ORDER OF 500 J/KG WILL ALLOW SOME THUNDER TO MIX IN WITH RAIN
SHOWERS. MODELS ARE A LITTLE MORE MIXED ON WHETHER WE WILL SEE LOW
STRATUS FILL IN BEHIND THE FRONT TONIGHT. THE NAM IS THE MOST
AGGRESSIVE BUT OTHER MODELS ALSO SHOW INDICATIONS OF A LOW STRATUS
DECK.

LONG TERM...
A WET AND STORMY END OF WEEK AND NEXT WEEKEND MAY BE IN STORE.
SKIP TO THE LOWER PARAGRAPH FOR MORE INFORMATION.

TUESDAY WILL BEGIN COOLER WITH A SURFACE RIDGE PRESSING IN. WINDS
NORTHEAST TO EAST AND A WEAK UPPER LOW APPROACHING FROM THE WEST-
SOUTHWEST EXPECTED TO REMAIN SOMEWHAT OPEN WHILE MOVING ACROSS
THE PANHANDLE TUESDAY NIGHT. DIFFERENCES REMAIN IN HOW DEPRIVED
OF LOW LEVEL MOISTURE THE AREA WILL STILL BE BY LATE TUESDAY. A
COLD FRONT WILL BE TO THE COAST AND RELATIVELY DRY AIR WILL BE
FUNNELING THROUGH THE PANHANDLE TO START THE DAY AT LEAST. LOW
LEVEL FLOW WILL RETURN TO SOUTHEAST AND ATTEMPT TO RE-MOISTEN BUT
THERE REMAINS DOUBT IF THIS WILL BE ABLE TO SATURATE LOWER LEVELS
IN TIME FOR UPPER LOW PASSAGE. THE GFS REMAINS DRY...AND THE
WRF/NAM MOIST...OFFERING TWO DISTINCT CAMPS. FEEL BEST FOR A
MIDWAY APPROACH THAT WILL INDICATE BEST RAIN CHANCES LATE TUESDAY
JUST TO OUR SOUTHEAST BUT STILL AT LEAST A LOW PROBABILITY OUR
AREA. INSTABILITY WILL BE DEPENDENT LARGELY ON MOISTURE...AND THUS
LOOKS MARGINALLY CAPABLE OF A FEW THUNDERSTORMS AT BEST.

UPPER RIDGING WILL FOLLOW EARLY THURSDAY MOVING TO EASTERN ZONES
LATE IN THE DAY. SOUTHERLY FLOW WILL STRENGTHEN AND LEAD TO A
RETURN OF HIGHER QUALITY LOW LEVEL MOISTURE. FORECAST SOUNDINGS
LATE THURSDAY SUGGEST A WEAK CAP AND SOME POSSIBILITY FOR BREAKING
THROUGH ACROSS THE NORTHERN ROLLING PLAINS INTO THE EASTERN
PANHANDLE AND WESTERN OKLAHOMA. WE WILL INDICATE SUB-MENTIONABLE
THUNDER CHANCES THIS REGION AND LET NEXT SHIFTS TAKE FURTHER LOOK.

BY LATE FRIDAY SOLUTIONS REMAIN IN GOOD AGREEMENT OF A STRONG
UPPER LOW ROLLING INTO THE SOUTHERN PLATEAU...WITH STRENGTHENING
AND BACKING UPPER FLOW BEGINNING ACROSS THE SOUTHERN HIGH PLAINS.
MOISTURE SUPPLY APPEARS LESS IN DOUBT WITH PROJECTED SURFACE
DEWPOINTS INCREASING POTENTIALLY TO THE 55 TO 60 DEGREE RANGE. A
SURFACE DRY-LINE SHOULD BE NEAR THE NEW MEXICO BORDER IF NOT EVEN
FURTHER TO THE WEST. TIMING THE ARRIVAL OF LIFT INTO THE REGION IS
UNCERTAIN THOUGH SIGNIFICANT HEIGHT FALLS SHOULD OCCUR FRIDAY
NIGHT AND IS WHEN PRECIPITATION EXPLODES OVER THE AREA BOTH ON THE
GFS AND ECMWF SOLUTIONS. CONVECTIVE INSTABILITY CURRENTLY
PROJECTED TO BE ADEQUATE FOR SEVERE THREAT AND LAPSE RATES ALSO
WILL STEEPEN. BEST CONVECTIVE THREAT MAY SHIFT MORE EAST SATURDAY
AND EVEN SUNDAY...BUT SOLUTIONS HAVE TRENDED NOW MUCH SLOWER WITH
THE UPPER LOW KICKING THROUGH THE AREA. IF THIS TREND PROVES OUT
WE MAY ALSO HAVE POTENTIAL FOR SIGNIFICANT PRECIPITATION AMOUNTS.
FOR THIS FORECAST WE HAVE TRENDED HIGHER WITH PRECIPITATION
PROBABILITY INTO AND THROUGH NEXT WEEKEND...AND ADDING HEAVY RAIN
THREAT TO THE HAZARD OUTLOOK. ALSO A LITTLE COOLER. RMCQUEEN

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Apr 11, 3:36 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
436 AM CDT MON APR 11 2016

TXZ021>044-120945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
436 AM CDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY EVENING.
HEAVY RAIN POTENTIAL WILL ALSO INCREASE LATE FRIDAY AND INTO NEXT
WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Lubbock

When
April 11, 1:20 PM CST to 1:25 PM CST
Where
Lubbock County, 2 mi S of Idalou
Reported by
Broadcast Media
Coordinates
33.641, -101.680

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619868.